What’s on your Summer #CTBucketList?

76 overdoses reported in New Haven; 1 person arrested

This is an archived article and the information in the article may be outdated. Please look at the time stamp on the story to see when it was last updated.

NEW HAVEN -- The DEA is helping investigate how 76 people overdosed in New Haven in the past 24 hours.

The majority of cases are centered on the New Haven Green, adjacent to Yale University. The call on the overdoses came in around 8 a.m. Wednesday.

As of 10 p.m., officials say 76 people have overdosed.

"Testing done today in New York by the federal Drug Enforcement Agency confirms that samples of the substance that caused today's overdose cases on the New Haven Green are K-2, a potent, synthetic drug that induces marijuana-like effects," said Director of Communications for New Haven, Laurence Grotheer. "DEA testing revealed no additives to the K-2 samples."

What is K2 or synthetic marijuana?

One patient didn't respond to Naloxone – a drug used to treat narcotic overdoses in emergency situations, and is “very sick”, according to Rick Fontana, the city’s director of the Office of Emergency Operations. Their current condition is unknown. But most of the overdoses and illnesses were non-life threatening.

The patients were taken to Yale-New Haven Hospital and St. Raphael's Hospital.

"The man was arrested within the last hour by members of the NHPD Intelligence Unit," police said in a release. "The identity of the man arrested will not be released until such time he’s been positively identified by any probable victim so as not to taint the investigation."

The Town of Hamden wants to remind people who use any street drugs can, and may, result in death or serious medical complications.

Quinnipiac Valley Health District released the following signs of an overdose:

  • Person will not wake up
  • Blue lips or fingernails
  • Clammy, cool skin
  • Shallow, slow breathing
  • Seizures or convulsions
  • No response to knuckles being rubbed hard on breastbone

This isn't the first time the city has seen a mass-overdose: A New Haven man pleaded guilty to charges in connection with overdoses of more than a dozen people in June 2016. Three people who overdosed died after taking cocaine that had been laced with fentanyl, over a dozen others were hospitalized.

Officials said Emeth Soloman, 43, of New Haven, had pled guilty to one count of possession with intent to distribute, and distribution of, cocaine. Soloman was sentenced to up to 20 years in prison in January 2017.

The investigation is ongoing into Wednesday's overdoses.

Notice: you are using an outdated browser. Microsoft does not recommend using IE as your default browser. Some features on this website, like video and images, might not work properly. For the best experience, please upgrade your browser.